A new study of women cancer survivors indicated that 45% still have chemotherapy-induced peripheral neuropathy symptoms years after completing cancer treatment. Chemotherapy-induced peripheral neuropathy was associated with worse physical functioning, poorer mobility, and a nearly twofold higher risk of falls. While more research is needed, these findings may inform rehabilitation and fall prevention interventions tailored to persons with chemotherapy-induced peripheral neuropathy. The study was presented by Winters-Stone et al at the 2016 Cancer Survivorship Symposium in San Francisco, California (Abstract 130).
“We can’t dismiss neuropathy as a treatment side effect that goes away, because symptoms persist for years in nearly half of women,” said Kerri M. Winters-Stone, PhD, Research Professor at Oregon Health and Science University. “While there are no effective treatments for this side effect, rehabilitative exercise programs may preserve physical functioning and mobility in the presence of neuropathy to help prevent falls and resulting injuries.”
Depending of the type of chemotherapy received, an estimated 57% to 83% of patients will have signs of chemotherapy-induced peripheral neuropathy at some point during or after their care. It is not possible to predict which patient will develop chemotherapy-induced peripheral neuropathy or how long the symptoms will last. As there are no reliable tools for early detection of chemotherapy-induced peripheral neuropathy in routine cancer care, it is often not found until the symptoms are debilitating.
According to the authors, this is one of the first studies that explored the relationship between chemotherapy-induced peripheral neuropathy and physical functioning, including risk of falls. The researchers assessed data from 462 women enrolled in exercise intervention trials designed to address fractures and falls in women cancer survivors. The majority (71%) of the women had breast cancer, and others had lung, colorectal, ovarian, or blood cancers.
At an average of 6 years since cancer diagnosis, 45% of the women still reported some symptoms of chemotherapy-induced peripheral neuropathy, such as loss of feeling in their hands and feet. Having chemotherapy-induced peripheral neuropathy symptoms was associated with significantly poorer physical functioning and more self-reported difficulty doing activities of daily living, such as cooking and shopping.
In addition, women with chemotherapy-induced peripheral neuropathy had altered gait patterns and a nearly twice as high risk of falling, compared to women without chemotherapy-induced peripheral neuropathy symptoms.
Effect of Chemotherapy-Induced Peripheral Neuropathy
The researchers found that women with chemotherapy-induced peripheral neuropathy have specific underlying impairments that put them at risk for falls, which may be different from the impairments that occur with other conditions, or old age. For example, chemotherapy-induced peripheral neuropathy does not cause muscle weakness, but rather has a distinct effect on movement and gait patterns. In this study, women with chemotherapy-induced peripheral neuropathy had difficulty rising from a chair, possibly because their brain does not get enough information from their feet about how quickly or forcefully to stand up.
Based on these findings, the authors argue that commonly recommended exercise, such as walking, may be safer for women with chemotherapy-induced peripheral neuropathy when done on a treadmill with handrails instead of outdoors, because their altered gait puts them at increased risk of falling. Machine-based resistance training may also not be beneficial because neuropathy does not decrease leg strength. Instead, rehabilitation efforts should focus on improving balance during upright movement and specific gait training.
If symptoms of chemotherapy-induced peripheral neuropathy are detected early, cancer treatments could potentially be changed to prevent these debilitating problems from occurring, or early rehabilitation interventions can be started. Dr. Winters-Stone and her research team are developing a portable, smartphone-driven device that patients can use to detect and quantify symptoms of neuropathy.
Men with cancer are as likely to experience chemotherapy-induced peripheral neuropathy as women. As of now, however, there are less research data on chemotherapy-induced peripheral neuropathy and physical functioning specifically in men.
This study was supported through grants from the National Cancer Institute, American Cancer Society, and Susan G. Komen for a Cure Foundation.
The content in this post has not been reviewed by the American Society of Clinical Oncology, Inc. (ASCO®) and does not necessarily reflect the ideas and opinions of ASCO®.